Georgia, 2011

Damaging Wind in Georgia, June 5, 2011

June 5, 2011 · NWS FFC · 1 event in 1 county or zone

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong subtropical ridge remained anchored over the south central U.S. with a deep upper trough in the northeast U.S. Georgia remained on the eastern periphery of this upper high, providing the region with unstable northwest flow aloft. A weak backdoor front was evident just to the northeast of Georgia across the southern Appalachians. Weak short waves in the northwest flow aloft combined with the approaching weak front impinged on the unstable air mass across the area to provide for isolated afternoon thunderstorms once again. The majority of the storms developed across the northern part of the state. One storm in Pickens county briefly became severe producing damaging downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 5, 2:48 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 5, 2:48 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT SUN JUN 5 2011

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
STAGNANT UPPER ATMOSPHERIC PATTERN REMAINS IN PLACE...WITH JUST
SUBTLE CHANGES EXPECTED THROUGH THE SHORT TERM. CENTER OF UPPER HIGH
HAS DRIFTED WEST INTO TX...THE FURTHEST WEST IT HAS BEEN DURING THE
PAST WEEK. THIS IS ALLOWING SHORT WAVES/UPPER DISTURBANCES TRAVELING
AROUND THE TOP OF THE UPPER RIDGE THROUGH THE OHIO
VALLEY/MID-ATLANTIC...TO COME SLIGHTLY CLOSER TO OUR CWA. ONE SUCH
DISTURBANCE CURRENTLY NOTED IN MIDDLE KY/TN ASSOCIATED WITH A
COMPLEX OF THUNDERSTORMS. HOWEVER...JUST AS THIS DISTURBANCE AND
ASSOCIATED ACTIVITY APPROACHES GA FROM THE NW...THE UPPER RIDGE
BEGINS TO EXPAND EASTWARD AGAIN. ALTHOUGH THERE IS A SLIGHT CHANCE
THAT THE UPSTREAM CONVECTION MAY REACH THE NORTH PART OF THE CWA
OVERNIGHT...THE THREAT APPEARS LOW AND DIMINISHES FURTHER AS THE
NIGHT PROGRESSES. FOR NOW...IT WARRANTS NO MORE THAN SLIGHT CHC
POPS. GFS/ECMWF AT ODDS ON HANDLING THIS UPPER DISTURBANCE MON...BUT
PREFER ECMWF SOLUTION OF CARRYING MOST OF THIS CONVECTION SE THROUGH
THE CAROLINAS AND INTO THE ATLANTIC ON BOTTOM SIDE OF WESTERN
ATLANTIC CLOSED LOW/TROUGH. GFS GENERATING SPURIOUS PCPN AND LOW
PRESSURE AREAS ACROSS S GA/AL MON...THAT I CHOOSE TO IGNORE. ECMWF
SHOWS MOSTLY DRY CONDITIONS WITH LITTLE PCPN MON. FOR THE REMAINDER
OF THE SHORT TERM...A PIECE OF THE UPPER RIDGE BREAKS OFF AND MOVES
BACK EAST TO TOWARD THE SOUTHERN APPALACHIANS.
MEANWHILE...MODELS...TO VARYING DEGREES...ADVERTISE THE DEVELOPMENT
OF WEAK UPPER LOW PRESSURE ACROSS THE GULF INTO THE MID-SOUTH. WILL
CONFINE ANY MENTION OF PCPN TO THE SOUTHERN HALF OF THE CWA MON. BY
TUE...THE WEAKNESS IN THE UPPER HIGH EXPANDS INTO THE EASTERN
GULF/MID-SOUTH STATES...WITH BOTH MODELS HINTING AT BETTER CHCS FOR
DIURNAL CONVECTION...ESPECIALLY ACROSS CENTRAL/SOUTH GA TUE.

SHORT TERM WILL REMAIN HOT. HOWEVER...THE BLOB OF +20C TO
+22C...THAT HAS HOVERED OVER THE AREA THE PAST SEVERAL DAYS...WILL
SHIFT WEST TOWARD AL/MS AND POINTS WEST. THIS SHOULD RESULT IN A
SLIGHT ABATEMENT OF THE EXTREME HEAT EXPERIENCED RECENTLY. PREFER
MET MOS FOR TEMPS THROUGH THE SHORT TERM...WHICH HAS PERFORMED
CONSIDERABLY BETTER RECENTLY...AND APPEARS LESS EXTREME.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ECMWF/GFS IN GENERAL AGREEMENT AT THE BEGINNING OF THE
EXTENDED...BUT BEGIN TO DIVERGE SIGNIFICANTLY AS TIME PROGRESSES.
BOTH MODELS BEGIN WITH A BROAD AREA OF UPPER LOW PRESSURE COVER MUCH
OF THE GULF REGION...EXPANDING NORTHWARD INTO THE MID-SOUTH AND
SOUTHEAST. DIFFERENCES ARISE TOWARD THE WEEKEND AS THE ECMWF EVOLVES
THE GULF LOW INTO A LARGE OPEN TROUGH PERSISTING ACROSS THE
SOUTHEAST U.S. MEANWHILE...THE GFS GRADUALLY DISSIPATES THE UPPER
LOW...BUT KEEPS A HINT OF IT ACROSS THE REGION. MORE
IMPORTANT...HOWEVER...THE GFS HAS CONSISTENTLY ADVERTISED A WEAK
FRONTAL BOUNDARY MOVING INTO N GA AND STALLING ACROSS THE REGION
WITH A HEALTHIER NW FLOW ADVERTISED ACROSS THE EASTERN U.S. AS
OPPOSED TO THE ECMWFS BROAD OPEN TROUGH. TO SAY THE LEAST...WE
SHOULD SEE MORE TYPICAL WEATHER FOR THIS PART OF THE COUNTY DURING
THE EXTENDED WITH SLIGHT CHC-CHC POPS FOR DIURNAL CONVECTION.
THE GFS QPF APPEARS WAY OVERDONE AND TOO GENEROUS. AGAIN PREFER
THE ECMWFS MUCH MORE CONSERVATIVE AND LESS WIDESPREAD QPF.
TEMPERATURES WILL MODERATE BACK TO MORE NORMAL LEVELS WITH
INCREASED CLOUD COVER AND RAIN CHANCES. THIS TEMPERATURE TREND
APPEARS TO BE REASONABLY WELL REFLECTED IN THE CURRENT MEX MOS.
OVERALL...AN INCREASINGLY TYPICAL SUMMERTIME WEATHER PATTERN FOR
THE REGION...BUT CERTAINLY NOTHING ALARMING.

19
&&

.CLIMATE...
RECORDS FOR 06-05

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     100 1985     69 1997     73 1985     49 1954
   KATL      98 1985     66 1997     75 1985     50 1954
                            1886
   KCSG     103 1985     73 1997     74 1993     48 1954
                                        1981
   KMCN     102 1985     71 1997     75 1985     51 1954
                            1969
                            1926

RECORDS FOR 06-06

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     100 1985     70 1997     74 1985     51 1976
   KATL     100 1943     66 1997     77 1985     53 1997
                                                    1954
                                                    1946
   KCSG     103 1985     77 1997     76 1981     52 1954
   KMCN     105 1985     69 1997     76 1985     52 2006

19
&&

.AVIATION... 18Z UPDATE...
VFR CONDITIONS EXPECTED ACROSS THE AREA THROUGH THE PERIOD. IN
GENERAL...NNW WINDS EXPECTED 7-9KTS THIS AFTERNOON...WITH BRIEF
NNE CONDITIONS POSSIBLE. LIGHT TO NEAR CALM CONDITIONS
OVERNIGHT...THEN EXPECT SWITCH TO NE 11-12Z MONDAY...WITH 6-8KTS
THROUGH THE DAY. THERE IS A SLIGHT POSSIBILITY OF AN ISOLATED
SHOWER OR THUNDERSTORM THIS AFTERNOON...THOUGH HAVE NOT MENTIONED
ANYTHING IN THE TAF DUE TO THE VERY ISOLATED NATURE OF ANY
CONVECTION.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

31
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  95  65  96 /  20  20  20  20
ATLANTA         72  92  72  93 /  20  10  10  20
BLAIRSVILLE     65  85  65  87 /  20  20  10  20
CARTERSVILLE    66  94  65  93 /  20  10  10  20
COLUMBUS        73  97  73  97 /  20  20  20  20
GAINESVILLE     69  91  68  92 /  20  20  10  20
MACON           69  97  67  95 /  20  20  20  20
ROME            67  93  67  93 /  20  10  10  20
PEACHTREE CITY  66  94  65  93 /  20  20  10  20
VIDALIA         72  95  72  94 /  10  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/31
Hazardous weather outlook, Jun 5, 10:23 AM EST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1123 AM EDT SUN JUN 5 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1123 AM EDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
NORTH AND PORTIONS OF CENTRAL GEORGIA. A FEW SEVERE STORMS ARE
POSSIBLE ACROSS PORTIONS OF NORTHEAST GEORGIA.

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE SOUTHEAST...HOWEVER A
WEAK DISTURBANCE WILL SLIDE INTO GEORGIA THIS EVENING AND MAY
ALLOW FOR ISOLATED THUNDERSTORMS TO DEVELOP.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORMS THAT DEVELOP
WILL BE CLOUD TO GROUND LIGHTNING...HAIL AND GUSTY WINDS. THE
BEST CHANCE FOR THUNDERSTORMS WILL GENERALLY BE FROM 4 PM TO
MIDNIGHT...GENERALLY NORTH OF A LINE FROM COLUMBUS TO MACON TO
WARRENTON. SEVERE STORMS ARE POSSIBLE GENERALLY NORTH OF A LINE
FROM RINGGOLD...TO CLEVELAND...TO AUGUSTA.

.DISCUSSION...
A WEAK DISTURBANCE IS EXPECTED TO MOVE INTO NORTH GEORGIA TONIGHT
AND WILL WORK TO ENHANCE THE CHANCE OF CONVECTION WHILE THE UPPER
RIDGE DOMINATING THE AREA WILL CONTINUE TO WORK TOWARDS
SUPPRESSING THE DEVELOPMENT OF THUNDERSTORMS. WITH CAPES OF
1500-2500 J/KG AND THE INFLUENCE OF THE AFOREMENTIONED
DISTURBANCE...THERE IS A SLIGHT CHANCE OF ISOLATED THUNDERSTORMS
THIS AFTERNOON AND TONIGHT...WITH THE POSSIBILITY OF SEVERE STORMS
IN PORTIONS OF NORTHEAST GEORGIA WHERE INSTABILITIES ARE THE
HIGHEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 5, 3:07 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
407 PM EDT SUN JUN 5 2011

GAZ022-052045-
407 PM EDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN FORSYTH COUNTY
UNTIL 445 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DREW...MOVING SOUTH AT 5 MPH.

&&

LAT...LON 3427 8408 3418 8406 3415 8409 3407 8412
      3405 8410 3406 8415 3407 8418 3408 8419
      3411 8426 3423 8426 3428 8423
TIME...MOT...LOC 2008Z 010DEG 5KT 3422 8418
Special weather statement, Jun 5, 4:05 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EDT SUN JUN 5 2011

GAZ004-005-052145-
505 PM EDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN WHITFIELD AND
MURRAY COUNTIES UNTIL 545 PM EDT...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DALTON...MOVING SOUTHEAST AT 10 MPH.

&&

LAT...LON 3467 8466 3462 8472 3463 8474 3461 8475
      3461 8486 3462 8487 3462 8490 3464 8491
      3462 8493 3462 8496 3476 8509 3486 8494
TIME...MOT...LOC 2105Z 315DEG 18KT 3477 8498
Special weather statement, Jun 5, 4:09 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 PM EDT SUN JUN 5 2011

GAZ005>007-052200-
509 PM EDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN MURRAY...
FANNIN AND GILMER COUNTIES UNTIL 600 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CONASAUGA LAKE...MOVING SOUTHEAST AT 20 MPH.

&&

LAT...LON 3472 8421 3455 8442 3488 8478 3500 8463
      3499 8460
TIME...MOT...LOC 2109Z 315DEG 18KT 3488 8462
Special weather statement, Jun 5, 4:41 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EDT SUN JUN 5 2011

GAZ004-005-012-052230-
541 PM EDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN WHITFIELD...
MURRAY AND GORDON COUNTIES UNTIL 630 PM EDT...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TILTON...MOVING SOUTHEAST AT 15 MPH.

&&

LAT...LON 3441 8467 3442 8473 3440 8474 3440 8478
      3439 8500 3454 8508 3455 8506 3459 8507
      3459 8506 3471 8505 3476 8497
TIME...MOT...LOC 2141Z 327DEG 23KT 3463 8500
Special weather statement, Jun 5, 4:44 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 PM EDT SUN JUN 5 2011

GAZ007-013-052230-
544 PM EDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN PICKENS AND
GILMER COUNTIES UNTIL 630 PM EDT...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAILS CREEK...MOVING SOUTHEAST AT 20 MPH.

&&

LAT...LON 3456 8434 3453 8434 3450 8436 3444 8453
      3455 8465 3473 8465 3478 8458
TIME...MOT...LOC 2145Z 322DEG 18KT 3464 8459

The radar

The Atlanta radar (KFFC), 127 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pickens

When
June 5, 5:27 PM EST to 5:40 PM EST
Where
Pickens County, Talking Rock to 3.97 mi SE of Jerusalem
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.500, -84.500

The Pickens County Emergency Management Director reported that around a dozen trees were down between Talking Rock and the Cherokee County line, southeast of Talmadge. Pea-sized hail was also observed in the far western part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321397.